Voltaren, Arnicare, Aspercreme, Salon Pass and back pain on blood thinners

Help Support ValveReplacement.org:

Sheenas7

Well-known member
Joined
Apr 22, 2014
Messages
191
Location
Va, Fairfax County
Hi everyone,
Lately I have pulled a muscle on my back twice by doing very little in the span of 3 months. Also once I got a stiff neck. I did ask about taking ibuprofen and many of you have done so and tested more often. I was told I could take one Advil when I first hurt myself and no more. Then just
I saw all these products at the drugstore that i list in the title. Some say not to take on blood thining medication.
I confess I didn't read all of them. Have you done so? I wrote down the names and plan to ask my cardiologist when I see him next. But I am curious. I test with coagu check and use a service. I don't self medicate so I report to my cardiologist every 2 weeks. If I test sooner I would have a score but wouldn't want to self adjust. (I"m not good with numbers so like @pellicle advises, I let my doctor do it. My cardiologist,( been going to that office for 43 years), tells me not to test more often. Have you used any of these products??
 

almost_hectic

Well-known member
Joined
Jun 30, 2015
Messages
718
Location
naples, florida
In my experience (having used many of them) any of those products is only slightly more effective than a simple ice pack or heating pad. I occasionally do use icy hot patches when I hurt my lower back, which are similar to those listed, but noticed no change in my INR. Not sure whats in those suckers but its got something that keeps a warm tingle going for up to 8 hours. Way longer than any ice pack or heating pad will last, and its like a bandage that moves with you and fits under your clothes.
 

Chuck C

Well-known member
Joined
Dec 5, 2020
Messages
1,024
During approximately weeks 3-6 following my AVR surgery, I had some tightness in the intercostal muscles between the ribs, on my side and back. I used Salonpas, with 4% lidocaine a few times. This may vary person to person, but for me there was no change in my INR.
 

carolinemc

Well-known member
Joined
May 31, 2010
Messages
914
Location
kansas city, mo
Hi everyone,
Lately I have pulled a muscle on my back twice by doing very little in the span of 3 months. Also once I got a stiff neck. I did ask about taking ibuprofen and many of you have done so and tested more often. I was told I could take one Advil when I first hurt myself and no more. Then just
I saw all these products at the drugstore that i list in the title. Some say not to take on blood thining medication.
I confess I didn't read all of them. Have you done so? I wrote down the names and plan to ask my cardiologist when I see him next. But I am curious. I test with coagu check and use a service. I don't self medicate so I report to my cardiologist every 2 weeks. If I test sooner I would have a score but wouldn't want to self adjust. (I"m not good with numbers so like @pellicle advises, I let my doctor do it. My cardiologist,( been going to that office for 43 years), tells me not to test more often. Have you used any of these products??
it is always good to read the packaging about the active ingredients are in the ointments, Many have pain relivers and is best to check it out before use. Good luck and check the packing or look up online at the manufacturer, for they list all the active ingredients in their products.
 

pellicle

Professional Dingbat
Joined
Nov 4, 2012
Messages
8,819
Location
Queensland, OzTrayLeeYa
My cardiologist,( been going to that office for 43 years), tells me not to test more often. Have you used any of these products??
Personally I disagree with don't test more often, it's just disingenuous and they themselves wouldn't follow that.

My advice is test more and IF the product is significantly altering INR then discontinue usage.

You don't need to self adjust dose to benefit from testing.
 

tom in MO

Well-known member
Joined
Jan 17, 2012
Messages
1,706
Location
MO USA
I do not know about the drugs you mention, but if you take non steroidal anti-inflmatories (e.g ipubrofen) called NSAIDs, the risk is not an effect on your INR. You don't need to test more often. The risk is stomach bleeding which is hard to heal if you are on warfarin. This information is from two cardiologists.

I believe Aspercreme contains a drug that can effect your INR and have seen it listed as not recommended if on warfarin.
 

Sheenas7

Well-known member
Joined
Apr 22, 2014
Messages
191
Location
Va, Fairfax County
I do not know about the drugs you mention, but if you take non steroidal anti-inflmatories (e.g ipubrofen) called NSAIDs, the risk is not an effect on your INR. You don't need to test more often. The risk is stomach bleeding which is hard to heal if you are on warfarin. This information is from two cardiologists.

I believe Aspercreme contains a drug that can effect your INR and have seen it listed as not recommended if on warfarin.
Thank you .
 

mecretired

Well-known member
VR.org Supporter
Joined
Apr 28, 2010
Messages
251
Location
Southeast Missouri, USA
I do not know about the drugs you mention, but if you take non steroidal anti-inflmatories (e.g ipubrofen) called NSAIDs, the risk is not an effect on your INR. You don't need to test more often. The risk is stomach bleeding which is hard to heal if you are on warfarin. This information is from two cardiologists.

I believe Aspercreme contains a drug that can effect your INR and have seen it listed as not recommended if on warfarin.
I am currently using Aspercreme. Before starting i checked online for possible interactions with warfarin and found none. My pcp said it was ok and I have not noticed and change in my inr since using it. But Voltarin can cause a change in inr.
 

tom in MO

Well-known member
Joined
Jan 17, 2012
Messages
1,706
Location
MO USA
I am currently using Aspercreme. Before starting i checked online for possible interactions with warfarin and found none. My pcp said it was ok and I have not noticed and change in my inr since using it. But Voltarin can cause a change in inr.
I should stop relying on memory :) Thanks for fixing my mistake.
 

Michael O

Well-known member
Joined
Jun 22, 2021
Messages
90
FWIW, if you're in a MM state, you can get effective CBD gummies for pain control w/o the addition of THC. There's *some* data that THC interacts badly w/ warfarin, but it's a touch thin/contradictory. I hate being groggy from meds, and the CBD seems to control pain w/o any sense of being dulled.

YMMV.
 

Latest posts

Top